Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 199, NWS St. Louis, MO

September 10, 2015Clinton County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 10, 2015, 8:34 PM CDT for Clinton County, Washington County, Illinois. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2015, 8:34 PM CDT (01:34 UTC)
Expired
Sep 10, 2015, 9:07 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 8:39 PM CDTTSTM WND DMG2 Sw Okawville, IL6-8 INCH LIMBS DOWN. STEEL FLAGPOLE BENT AT 45 DEGREE ANGLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WUUS53 KLSX 110134
SVRLSX
ILC027-189-110230-
/O.NEW.KLSX.SV.W.0199.150911T0134Z-150911T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
834 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 930 PM CDT

* AT 833 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
  OF GERMANTOWN...MOVING SOUTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NASHVILLE...OKAWVILLE...GERMANTOWN...LIVELY GROVE...ASHLEY...
  POSEN...BARTELSO...BEAUCOUP...HOYLETON...COVINGTON...RICHVIEW...
  ADDIEVILLE...OAKDALE...RADOM...NEW MINDEN...DU BOIS...POSEY...
  HUEGELY...ELKTON AND FROGTOWN.

THIS INCLUDES INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 41 AND 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3821 8915 3822 8968 3857 8959 3860 8936
      3835 8914
TIME...MOT...LOC 0133Z 346DEG 26KT 3849 8943 

HAIL...1.00IN
WIND...60MPH
 
$$

TILLY
2 follow-up statements
951 
WWUS53 KLSX 110150
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 PM CDT THU SEP 10 2015

ILC027-110159-
/O.CAN.KLSX.SV.W.0199.000000T0000Z-150911T0230Z/
CLINTON IL-
850 PM CDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLINTON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3821 8915 3822 8968 3846 8958 3849 8931
      3835 8914
TIME...MOT...LOC 0149Z 346DEG 26KT 3838 8941 

$$

ILC189-110230-
/O.CON.KLSX.SV.W.0199.000000T0000Z-150911T0230Z/
WASHINGTON IL-
850 PM CDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WASHINGTON COUNTY...

AT 849 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NASHVILLE... 
MOVING SOUTH AT 30 MPH. TRAINED SPOTTERS REPORTED WIND DAMAGE 
SOUTHWEST OF OKAWVILLE. 

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NASHVILLE...OKAWVILLE...LIVELY GROVE...ASHLEY...POSEN...BEAUCOUP...
HOYLETON...COVINGTON...RICHVIEW...ADDIEVILLE...OAKDALE...RADOM...NEW
MINDEN...DU BOIS...HUEGELY...ELKTON...FROGTOWN...CORDES AND STONE
CHURCH.

THIS INCLUDES INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 41 AND 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3821 8915 3822 8968 3846 8958 3849 8931
      3835 8914
TIME...MOT...LOC 0149Z 346DEG 26KT 3838 8941 

HAIL...<.75IN
WIND...60MPH
 
$$

TILLY
651 
WWUS53 KLSX 110207
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
907 PM CDT THU SEP 10 2015

ILC189-110217-
/O.CAN.KLSX.SV.W.0199.000000T0000Z-150911T0230Z/
WASHINGTON IL-
907 PM CDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ST LOUIS .

LAT...LON 3821 8915 3822 8968 3846 8958 3849 8931
      3835 8914
TIME...MOT...LOC 0206Z 346DEG 26KT 3825 8937 

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:54 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 10, 6:54 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CDT THU SEP 10 2015

.UPDATE:
Issued at 623 PM CDT Thu Sep 10 2015

Have increased PoPs across ern portions of the CWA where TSRA
continue to drop swd into the region. Outflow boundaries will
continue to make wwd extent of precip challenging, but believe
bulk of precip will remain E of the Mississippi River. Storms shud
weaken with sunset. Minimal svr threat continues. Remainder of
forecast for tonight currently appears to be on track.

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 338 PM CDT Thu Sep 10 2015

Spotty convection will continue across most of the FA early
this evening due to numerous outflow/surface boundaries migrating
through mostly unstable airmass of MLCAPES 1000-2000 j/kg.  However,
still believe the primary "show" will be late this evening and
overnight as primary shortwave energy digs into the region and
begins to interact with southward sagging cold front/baroclinic
zone.  Last several runs of the HRRR continue to support idea that
convection over NE will drop/develop across e KS and w MO during the
early evening hours as UVV increases due to shortwave as well as
increasing isentropic ascent, with the resultant elevated shower
and embedded thunderstorm threat overspreading much of the CWA
during the overnight hours.  Have highest PoPs (~80%) over mid MO
where lift and moisture advection should be maximized...this is a
bit higher/bit further north than earlier forecast, but models are
still indicating good divergence developing across northern MO in
the RRQ of the back building upper level jet.  PoPs then taper off
to high chance over far northern and southern sections of the FA as
precip should tend to "fade" a bit as it advects out of the primary
zone of ascent.

Truett

.LONG TERM: (Friday through Next Thursday)
Issued at 338 PM CDT Thu Sep 10 2015

Even though frontal boundary will be south of forecast area by 12z
Friday, will see some lingering post frontal precipitation gradually
tapering off from north to south, including some isolated
thunderstorms. Otherwise, colder air to filter into the region and
with plenty of cloud cover and rain, temperatures will only rise
into the upper 60s to mid 70s.

Dry and colder weather to prevail through the weekend. Could see a
stray shower on Saturday as decent shortwave energy rotates around
upper level trof that is anchored over the Great Lakes. For now have
dry conditions, but will need to keep an eye on the models as we get
closer to this time period.

By Sunday night surface ridge will begin to move off to the
southeast. This will allow southerly winds to return once again and
temperatures moderate back into the 80s by Tuesday.

Extended models hinting at another cold front moving through region
beginning Wednesday night. Have low chance pops Wednesday night and
Thursday.

Byrd

&&

.AVIATION:  (For the 00z TAFs through 00z Friday Evening)
Issued at 654 PM CDT Thu Sep 10 2015

An outside chance of TSRA affecting STL metro sites thru 02z from
outflow kicking out of central IL and moving SW and will watch
closely. Otherwise, VFR and dry until rain with some imbedded TSRA
develops, fills in, and expands eastward overnight, reaching UIN
and COU by midnight and STL metro sites by 08-09z. Some lower
VSBYs possible but for the most part looks like a solid area of
stratiform light, possibly briefly moderate, rain for several
hours once it moves in. Due to cold front also moving thru near
the initial onset and much of the rain on the cool side of the
front, should also see low sub-VFR clouds form as well and current
suite of TAFs appear to have this well in hand. Rain and low
clouds to move out later Friday morning or midday, leaving behind
VFR conditions and gusty N-NW winds in its wake.

Specifics for KSTL: previous TAF looked to have trends well in
hand and made few adjustments, notably expanding VCTS timing to
deeper into the night and adding gusty NW winds. Otherwise
highlights center around cold FROPA within a couple hours of
initial rain onset late tonight with deteriorating conditions that
carry well into Friday morning. For now left the IFR out but there
is an outside chance for that. Watching closely the slowly
approaching TSRA from the north that may warrant an amendment as
they develop along an old outflow from central IL.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 10, 3:38 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT THU SEP 10 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
338 PM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW OF THE
THUNDERSTORMS COULD BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

BYRD

In the hours before

Local storm report, Sep 10, 5:43 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     3 W PEVELY              38.29N  90.45W
09/10/2015                   JEFFERSON          MO   BROADCAST MEDIA

            A COUPLE OF DOWNED TREES ON FRONT STREET NEAR HIGHWAY
            Z. ONE TREE WAS 2.5 FEET IN DIAMETER AND FELL ONTU POWER
            LINES. TIME ESTIMATED FROM RADAR.

&&

GOSSELIN
Local storm report, Sep 10, 7:04 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
704 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             LITCHFIELD              39.18N  89.66W
09/10/2015  E0.70 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Sep 10, 7:05 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     2 E MEDORA              39.18N  90.10W
09/10/2015  E40 MPH          MACOUPIN           IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Sep 10, 7:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 N MEDORA              39.20N  90.14W
09/10/2015  E0.70 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

TES
Local storm report, Sep 10, 7:38 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 SW LITCHFIELD         39.16N  89.67W
09/10/2015  M41 MPH          MONTGOMERY         IL   AWOS

&&

GOSSELIN
Local storm report, Sep 10, 7:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
754 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             GREENVILLE              38.89N  89.40W
09/10/2015  E0.50 INCH       BOND               IL   TRAINED SPOTTER

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:38 PM CDTFlash Flood WarningLSXBond4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.